Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
183 Doctors are Online

Have mild ehlers danlos syndrome type 3. Experiencing joint pain and numbness. Treatment?

User rating for this question
Very Good
Answered by

Practicing since : 1999
Answered : 342 Questions
Hi. I am a 29 year old male who has been diagnosed with a mild form of Ehlers Danlos Syndrome - type 3. My mother also has Postural Orthostatic Tachyicardia Syndrome. I have been experiencing joint pain, numbeness and tingling in the left side of my body for the last year. The left side of my neck, shoulder, chest, abdomen, lower back, pelvis, knee and bottom of my foot are all affected. The right side of my body strangely has no pain, tingling etc. I have had a chest xray which showed that i have an enlarged left hilum, but a CT scan showed no reason for it. I also had an ultrasound of the liver as the CT scan showed up that the liver had different textures. This showed no problems. I am waiting for an operation on my left knee as i have a complete tear of the anterior cruciate ligament. I also get symptoms infrequently of a burning sensation in my thighs and a constant build up of saliva in my mouth which is very annoying. I also flush very easily and can draw a line with my nail on my skin and it will stay red for a very long period of time. I had no symptoms up until I was 27 and then they all just started to happen a few months after I had a neck injury at the gym. I'm not sure of this triggered anything or is related, but I have had an MRI of my neck and it came back normal.
Posted Mon, 7 Jan 2013 in Lupus
Answered by Dr. Divya Agarwal 6 hours later
Thanks for your query.

I would like to know whether you have symptoms of hypermobile joints. Because that is the prerequisite for joint symptoms related to the Ehler Danlos syndrome.

The joint pains are usually related to degenerative joint disease so you have to be careful to avoid exercises that hyper-extend your joints.

Muscle strengthening exercises are good.

The other symptoms you have described have to be dealt with symptomatically.

As you know this is a genetic disorder so you cannot really get rid of it totally but can keep it under control with precautions.

Do let me know if you have more queries.

Above answer was peer-reviewed by
Follow-up: Have mild ehlers danlos syndrome type 3. Experiencing joint pain and numbness. Treatment? 15 hours later
Thanks for your reply,

I have hypermobile hips and thmbs only. I get pain in my hips and thumb joints sometimes, but it is not too bad. I worry that I also have an autoimmune condition as my mother has Postural Orthostatic Tachyicardia Syndrome and I get the regular flushing of the face, neck and chest and I also get the unpleasant symptom of saliva building up in my mouth for no reason - so it seems that my body is telling it to do it without it needind to.

I do a lot of exercise as I have a physical job. I know my shoulder pain is due to overworking it at work and I also play soccer sometimes - not so much now that my knee has a complete tear in the anterior cruciate ligament.

Basically the symptoms to seem to flare up really badly to the point that I worry that I have something seriously going wrong in my body and then after a few months the symptoms may ease to the point that they are almost gone for a period of time. This has been happening on/off for the last two years almost I would say.


Answered by Dr. Divya Agarwal 7 hours later
Yes POTS may be related to Ehler Danlos.

For the symptoms of flushing and increased saliva you may need to be on symptomatic medication like anti muscarinic agents.

However for your joints the main stay is going to be regular exercises , proper intake of calcium and vitamin D and NsAIDs on an as and when needed basis.

As you know this is a hereditary condition and you need to make some lifestyle changes in order to deal with this condition.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask an Allergist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor